Colorado, 2005

High Wind in Colorado, December 27, 2005

December 27, 2005 · NWS GLD · 2 events in 2 counties and zones

Strong northwest winds affected parts of eastern Colorado during the late morning and early afternoon hours. but numerous wind gusts over 60 mph were reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong northwest winds affected parts of eastern Colorado during the late morning and early afternoon hours. No damage was reported...but numerous wind gusts over 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 27, 2:47 AM MST, 8 hours 13 minutes earlier.

Area forecast discussion, Dec 27, 2:47 AM MST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
247 AM MST TUE DEC 27 2005

.DISCUSSION...THE 08Z SURFACE ANALYSIS PLACES AN AREA OF LOW
PRESSURE FROM WESTERN SOUTH DAKOTA TO THE OKLAHOMA PANHANDLE AND
HIGH PRESSURE WEST OF THE ROCKIES. THE UPPER TROUGH CAN BE SEEN ON
WATER VAPOR MOVING RAPIDLY ACROSS COLORADO. COMPOSITE RADAR LOOP
SHOWING A FEW RETURNS OVER MOUNTAINS OF COLORADO.

THE MAIN CHALLENGES FOR THIS FORECAST IS HOW LARGE TO MAKE THE WIND
ADVISORY AREA AND POPS FOR TODAY.

THE TROUGH NEAR WESTERN COLORADO WILL MOVE RAPIDLY EAST ACROSS THE
FORECAST AREA TODAY AND INTO THE MISSOURI BASIN TONIGHT. THIS WILL
BE FOLLOWED BY A RIDGE/SUBSIDENCE TONIGHT AND CONTINUING THROUGH
WEDNESDAY NIGHT. FLOW WILL BECOME ZONAL ON THURSDAY BUT IN THE
NORTHERN PLAINS ANOTHER TROUGH IS APPROACHING. DO NOT EXPECT
DYNAMICS OR MOISTURE TO BE ADEQUATE IN OUR FORECAST AREA SO WILL
KEEP FORECAST DRY FOR THURSDAY NIGHT. AT THE SURFACE...THE FRONT COMES
THROUGH AROUND 12Z THIS MORNING. WIND WILL STEADILY INCREASE THROUGH
LATE MORNING AND INTO THE AFTERNOON. MOS GUIDANCE IN GOOD AGREEMENT
ABOUT MIDDLE TO HIGH END WIND ADVISORY FOR THIS AFTERNOON AND SEE NO
REASON TO DEVIATE. THERE IS STRONG SUBSIDENCE BEHIND THE SHORTWAVE
AND BUFKIT IS SHOWING GOOD MOMENTUM TRANSFER FROM 17Z TO 00Z.
DIFFICULT TO RULE OUT ANY COUNTY SO WILL ISSUE ADVISORY FOR THE
ENTIRE COUNTY WARNING AREA FROM 17Z TO 00Z. THE EASTERN PART OF THE
FORECAST AREA (HLC/MCK) SHOULD BE THE LAST TO VERIFY AND ONLY FOR A
SHORT TIME THIS AFTERNOON. PLAN TO MENTION AREAS OF BLOWING DUST.
FORECAST SOUNDINGS ARE DRY AT THE SURFACE AND MOISTEN UP ALOFT ONLY
BRIEFLY THIS AFTERNOON. PRECIP TYPE SHOULD BE ALL LIQUID. THE REST
OF THE FORECAST IS QUIET WITH THE MAIN EMPHASIS ON TEMPERATURES.

FOR MAX TEMPERATURES FOLLOWED THE COOLER GUIDANCE. 850MB
TEMPERATURES WARM A FEW DEGREES WEDNESDAY AND THURSDAY. TODAY MAX
TEMPERATURES SHOULD RISE INTO THE LOWER 50S AND MID/UPPER 50S
WED/THU. LOWS WILL RANGE FROM 25 TO 30.

NO CHANGES PLANNED FOR THE EXTENDED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY TODAY 17Z-24Z ALL ZONES.
NE...WIND ADVISORY TODAY 17Z-24Z ALL ZONES.
CO...WIND ADVISORY TODAY 17Z-24Z ALL ZONES.

&&

FS
Hazardous weather outlook, Dec 27, 5:06 AM MST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
506 AM MST TUE DEC 27 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
606 AM CST TUE DEC 27 2005 /506 AM MST TUE DEC 27 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS POSTED FOR THE TRI-STATE AREA TODAY DUE TO
NORTHWEST WIND AT 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. THE
STRONG WIND WILL MAKE DRIVING DIFFICULT ESPECIALLY FOR HIGH
PROFILE VEHICLES. AREAS OF BLOWING DUST WILL REDUCE VISIBILITY TO
LESS THAN ONE HALF OF A MILE AT TIMES THIS AFTERNOON MAKING TRAVEL
HAZARDOUS. THE WIND SHOULD BEGIN TO DECREASE BY LATE AFTERNOON AND
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Kit Carson County

When
December 27, 11:00 AM MST to 2:00 PM MST
Where
Kit Carson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

High Wind, Cheyenne County

When
December 27, 11:00 AM MST to 2:00 PM MST
Where
Cheyenne County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485004, 5485005.